Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2003, 8:29 PM EDT for Floyd County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 8:29 PM EDT (00:29 UTC)
- Expired
- Jul 13, 2003, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 10 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 140029
SVRRNK
VAC063-140115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 915 PM EDT.
* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES NORTHWEST OF FLOYD...MOVING SOUTHEAST
AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE
FLOYD...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES
AN HOUR.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3699 8054 3705 8031 3701 8025 3693 8017
3689 8019 3688 8023 3679 8038
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:05 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 13, 3:05 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 305 PM EDT SUN JUL 13 2003 KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS. MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY RAINS. THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY. IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL. HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW- FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 62 80 64 85 / 50 40 20 20 LYH 62 80 64 85 / 50 40 20 20 DAN 65 83 66 88 / 60 40 30 30 BLF 58 78 60 83 / 30 20 20 20 LWB 57 76 59 80 / 30 20 20 20 BCB 58 78 60 83 / 30 20 20 20 TNB 59 77 61 80 / 60 30 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 13, 7:16 AM EDT, 13 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 716 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL APPALACHIANS THIS AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2:00 PM AND 8:00 PM. .DAYS TWO THROUGH SEVEN... THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR MONDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS BECOME ORGANIZED.
In the hours before
Local storm report, Jul 13, 7:54 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 2N BURNT CHIMNEY VA WIND DAMAGE
07/13/03 FRANKLIN TREES DOWN.
0730 PM 2N YANCEYVILLE NC WIND DAMAGE
07/13/03 CASWELL TREES DOWN.Local storm report, Jul 13, 8:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM RADFORD VA 0.75 IN HAIL
07/13/03 RADFORD PENNY SIZED HAIL.
0750 PM RADFORD VA WIND DAMAGE
07/13/03 RADFORD TREES DOWN ON POWER
LINES.REPORTED BY THE
POLICE DEPARTMENT.Local storm report, Jul 13, 8:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM KEELING VA WIND DAMAGE
07/13/03 PITTSYLVANIA TREES DOWN ALONG HWY
360.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 28 min |
| Jul 13, 8:40 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 50 min |
| Jul 13, 8:56 PM EDT | Flash Flood Warning | RNK | Charlotte | 3 hr |
| Jul 13, 9:01 PM EDT | Flash Flood Warning | RNK | Montgomery | 119 min |
| Jul 13, 10:11 PM EDT | Flash Flood Warning | RNK | Franklin, Patrick | 2 hr |
| Jul 13, 11:10 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.